Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 85, NWS Pueblo, CO

August 28, 1999Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 1999, 6:19 PM MDT for Prowers County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 1999, 6:19 PM MDT (00:19 UTC)
Expired
Aug 28, 1999, 7:05 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:30 PM MDTThunderstorm Wind 52Holly, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 290022 RRA
SVRPUB
COC099-290105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
619 PM MDT SAT AUG 28 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 705 PM MDT

* AT 615 PM MDT...RADAR SHOWED A SEVERE STORM VICINITY OF HOLLY
  MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE HOLLY AND HIGHWAY 50 FROM HOLLY TO
THE KANSAS BORDER.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

ASH/MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM MDT, 3 hours 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
240 PM MDT SAT AUG 28 1999

...CHALLENGE TONIGHT IS SEVERE THUNDERSTORM POTENTIAL THIS EVENING...

DISCUSSION WILL BE VERY BRIEF AS WAY BEHIND DUE TO DEVELOPING SEVERE
WEATHER.  BASICALLY...A SIGNIFICANT UPPER LEVEL DISTURBANCE WILL
CROSS THIS EVENING...PROVIDING A TRIGGER FOR MORE WIDESPREAD
CONVECTION THAN WEVE HAD RECENTLY.  PER CONFERENCE CALL WITH
SPC...CONVERGENT LINE EXTENDED FROM EXTREME NORTH CENTRAL EL PASO
COUNTY ACROSS NORTHEAST COLORADO TO AKRON VICINITY WILL ACT AS FOCUS
FOR SEVERE CONVECTION THIS EVENING.  CONSEQUENTLY...THE SEVERE
THUNDERSTORM WATCH INCLUDES EL PASO COUNTY.  RIGHT NIGHT...THE
POTENTIAL FOR SEVERE WEATHER ELSEWHERE IS LESS...BUT IS CERTAINLY
STILL POSSIBLE.

VERY BRIEFLY...AFTER WE GET DISTURBANCE OUT OF HERE SOMETIME
TOMORROW...DRIER NEXT FEW DAYS...BUT STILL CANT REMOVE THUNDERSTORM
CHANCES.  MRF HOLDS ON TO MOISTURE OVER COLORADO...NOT MUCH...BUT
ENOUGH.

.PUB...SEVERE THUNDERSTORM WATCH EL PASO COUNTY UNTIL 7 PM MDT.

In the hours before

Local storm report, Aug 28, 3:25 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
331 AM MDT SAT AUG 28 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0319 AM    1 E PUEBLO WEST           CO    .75 INCH HAIL
08/28/99   PUEBLO
Local storm report, Aug 28, 3:31 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT SAT AUG 28 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0319 PM    1 E PUEBLO WEST           CO    .75 INCH HAIL
08/28/99   PUEBLO
Local storm report, Aug 28, 4:39 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT SAT AUG 28 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0319 PM    1 E PUEBLO WEST           CO    .75 INCH HAIL
08/28/99   PUEBLO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:52 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Aug 29, 5:51 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.